Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 1, NWS Norman, OK

March 23, 1996Custer County, Oklahoma

NWS Norman, OK issued this tornado warning at Mar 23, 1996, 6:05 PM CST for Custer County, Oklahoma. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 23, 1996, 6:05 PM CST (00:05 UTC)
Expired
Mar 23, 1996, 6:30 PM CST
In force
25 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Custer County, OK

The radar

The Vance AFB radar (KVNX), 133 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 6:15 PM CSTHail 2.75Arapaho, OK
Mar 23, 6:20 PM CSTHail 1.75Arapaho, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1996-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1996-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 240006
TOROKC
OKC039-240030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
605 PM CST SAT MAR 23 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 630 PM CST FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     CUSTER

INCLUDING THE FOLLOWING LOCATIONS
     ARAPAHO...CLINTON...CUSTER CITY...THOMAS AND WEATHERFORD

AT 605 PM CST DOPPLER RADAR INDICATED A DEVELOPING TORNADO 5
MILES NORTHWEST OF CLINTON. THE STORM WAS MOVING NORTHEAST AT 
30 MPH.

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.

A TORNADO WATCH REMAINS IN EFFECT FOR CENTRAL AND WESTERN
OKLAHOMA AND NORTHERN TEXAS UNTIL 900PM CST.


LAT...LON 3579  9864 3552  9864 3553  9906 3583  9906

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Mar 23, 3:30 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 23, 3:30 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
320 PM CST SAT MAR 23 1996

LTL TIME FOR DISC AS TOR WATCH ISSUED AND ACTIVITY MAY BE BEGINNING
ON DRYLN ACRS WRN OK. MODELS IN FARILY GOOD AGREEMENT THAT STGST
DYNAMICS WL LIKELY BE ACRS THE NRN PART OF THE FA DURING THE LATTER
PART OF TONIGHT. HV NOT DEVIATED A LOT FM GUID AND PREV PKG...
ANOTHER SHOT OF COLD AIR FOR SUN NGT AND MON.

FCSTID = 12
OKC   56  74  38  50 /  40  60  10   0
HBR   54  76  36  51 /  40  20  10   0
SPS   58  79  40  54 /  30  20   0   0
GAG   53  68  31  45 /  40  20   0   0
PNC   56  73  34  45 /  40  60  10  10
DUA   59  79  42  56 /  30  40  10  10

.OKC...
 OK...NONE.
 TX...NONE.

In the hours before

Special weather statement, Mar 23, 12:25 PM CST, 5 hours 40 minutes before
OKZ004>053-TXZ083>090-241200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1230 PM CST SAT MAR 23 1996

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY THIS EVENING AND
AGAIN LATE TONIGHT OVER PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS...MAINLY WEST OF A LINE FROM CHEROKEE TO LAWTON TO SEYMOUR.

A FEW THUNDERSTORMS COULD DEVELOP ALONG THE DRY LINE IN THE TEXAS
PANHANDLE LATE THIS AFTERNOON. IF STORMS DEVELOP THEY MAY MOVE INTO
FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS BETWEEN 6 AND 10 PM THIS
EVENING. A FEW STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WINDS.

THE GREATEST POTENTIAL FOR THUNDERSTORMS REMAINS LATE TONIGHT AS AN
UPPER SYSTEM OVER THE ROCKIES MOVES EASTWARD INTO THE WESTERN HIGH
PLAINS. THE EFFECTS OF THIS SYSTEM MAY REACH WESTERN OKLAHOMA AS EARLY
AS 3 OR 4 AM... RESULTING IN MORE ORGANIZED THUNDERSTORM DEVELOPMENT.
AMPLE MOISTURE AND STRONGER WINDS ALOFT WITH THE UPPER SYSTEM SUGGEST
THAT SEVERE WEATHER POTENTIAL WILL INCREASE LATE TONIGHT.

SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD MONITOR DEVELOPMENTS LATE
THIS AFTERNOON THROUGH TONIGHT AS CONDITIONS MAY REQUIRE ACTIVATION.

THE POTENT UPPER STORM SYSTEM IS EXPECTED TO MOVE EAST ACROSS THE REGION
ON SUNDAY... BRINGING THE POTENTIAL FOR A MORE SIGNIFICANT SEVERE
WEATHER EPISODE ESPECIALLY OVER CENTRAL AND EASTERN OKLAHOMA.
Special weather statement, Mar 23, 12:30 PM CST, 5 hours 35 minutes before
OKZ004>053-TXZ083>090-241200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1230 PM CST SAT MAR 23 1996

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY THIS EVENING AND
AGAIN LATE TONIGHT OVER PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS...MAINLY WEST OF A LINE FROM CHEROKEE TO LAWTON TO SEYMOUR.

A FEW THUNDERSTORMS COULD DEVELOP ALONG THE DRY LINE IN THE TEXAS
PANHANDLE LATE THIS AFTERNOON. IF STORMS DEVELOP THEY MAY MOVE INTO
FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS BETWEEN 6 AND 10 PM THIS
EVENING. A FEW STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WINDS.

THE GREATEST POTENTIAL FOR THUNDERSTORMS REMAINS LATE TONIGHT AS AN
UPPER SYSTEM OVER THE ROCKIES MOVES EASTWARD INTO THE WESTERN HIGH
PLAINS. THE EFFECTS OF THIS SYSTEM MAY REACH WESTERN OKLAHOMA AS EARLY
AS 3 OR 4 AM... RESULTING IN MORE ORGANIZED THUNDERSTORM DEVELOPMENT.
AMPLE MOISTURE AND STRONGER WINDS ALOFT WITH THE UPPER SYSTEM SUGGEST
THAT SEVERE WEATHER POTENTIAL WILL INCREASE LATE TONIGHT.

SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD MONITOR DEVELOPMENTS LATE
THIS AFTERNOON THROUGH TONIGHT AS CONDITIONS MAY REQUIRE ACTIVATION.

THE POTENT UPPER STORM SYSTEM IS EXPECTED TO MOVE EAST ACROSS THE REGION
ON SUNDAY... BRINGING THE POTENTIAL FOR A MORE SIGNIFICANT SEVERE
WEATHER EPISODE ESPECIALLY OVER CENTRAL AND EASTERN OKLAHOMA.
Local storm report, Mar 23, 4:45 PM CST, 1 hour 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
445 PM CST SAT MAR 23 1996

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

420 PM         8 N ANGORA            OK       1.00 INCH HAIL.
03/23/96       RODGER MILLS

435 PM         5 N LEEDY             OK       1.75 INCH HAIL.
03/14/96       DEWEY

ALA

J11-016>018-021-033>037-09-046-240500-
STONE MN-BROWN-D}`WWUS
|AND-HUGHES-HYDE-S-LYMAN-
MARSHMCPHERSON-POTTERCWWUS
n6WWUS
@INCLUDING THE CI OF...EUREKA...Agg6WWUS
doWUUS
@AS6WWUS
lf6WWUS
dD...MILBANK...PIERRE...ONIDA.._[WWUS
LER...MURDO...PRP$+WWUS
NVILLE MN
405 D{WWUS
Nf6WWUS
Local storm report, Mar 23, 4:50 PM CST, 1 hour 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
445 PM CST SAT MAR 23 1996

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

420 PM         8 N ANGORA            OK       1.00 INCH HAIL.
03/23/96       RODGER MILLS

435 PM         5 N LEEDY             OK       1.75 INCH HAIL.
03/14/96       DEWEY

ALA

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 6:18 PM CSTSevere Thunderstorm WarningOUNDewey, Major42 min
Mar 23, 6:31 PM CSTSevere Thunderstorm WarningOUNCuster29 min
Mar 23, 6:39 PM CSTSevere Thunderstorm WarningOUNBlaine, Major36 min
Mar 23, 6:51 PM CSTSevere Thunderstorm WarningOUNJackson39 min
Mar 23, 6:58 PM CSTSevere Thunderstorm WarningOUNBlaine, Custer32 min
Mar 23, 7:13 PM CSTSevere Thunderstorm WarningOUNMajor32 min
Mar 23, 7:27 PM CSTSevere Thunderstorm WarningOUNBlaine33 min
Mar 23, 7:58 PM CSTSevere Thunderstorm WarningOUNBlaine32 min
Mar 24, 10:19 AM CSTSevere Thunderstorm WarningOUNAlfalfa26 min
Mar 24, 10:47 AM CSTSevere Thunderstorm WarningOUNCaddo, Comanche43 min
Mar 24, 11:04 AM CSTSevere Thunderstorm WarningOUNGrady, Stephens41 min
Mar 24, 11:28 AM CSTSevere Thunderstorm WarningOUNGrady, McClain32 min
Mar 24, 11:38 AM CSTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan37 min
Mar 24, 11:44 AM CSTSevere Thunderstorm WarningOUNCanadian, Oklahoma46 min
Mar 24, 11:45 AM CSTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain45 min
Mar 24, 12:05 PM CSTSevere Thunderstorm WarningOUNLogan, Payne40 min
Mar 24, 12:10 PM CSTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens50 min
Mar 24, 12:27 PM CSTSevere Thunderstorm WarningOUNGarvin, McClain63 min
Mar 24, 12:27 PM CSTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie63 min
Mar 24, 12:35 PM CSTSevere Thunderstorm WarningOUNMurray40 min
Mar 24, 12:50 PM CSTSevere Thunderstorm WarningOUNCarter, Love40 min
Mar 24, 1:05 PM CSTSevere Thunderstorm WarningOUNPontotoc, Seminole55 min
Mar 24, 1:15 PM CSTSevere Thunderstorm WarningOUNMurray30 min
Mar 24, 1:27 PM CSTSevere Thunderstorm WarningOUNJohnston, Marshall63 min
Mar 24, 1:30 PM CSTSevere Thunderstorm WarningOUNCarter, Love30 min
Mar 24, 1:43 PM CSTSevere Thunderstorm WarningOUNCoal, Hughes62 min
Mar 24, 2:16 PM CSTSevere Thunderstorm WarningOUNAtoka, Bryan59 min
Mar 24, 2:55 PM CSTSevere Thunderstorm WarningOUNNoble50 min
Mar 24, 3:06 PM CSTSevere Thunderstorm WarningOUNChoctaw, Pushmataha54 min
Mar 24, 3:16 PM CSTSevere Thunderstorm WarningOUNBryan29 min
Mar 24, 3:56 PM CSTSevere Thunderstorm WarningOUNPushmataha34 min

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.